Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 238, NWS Mobile, AL

November 28, 2005Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 28, 2005, 3:57 PM CST for Wilcox County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 3:57 PM CST (21:57 UTC)
Expired
Nov 28, 2005, 4:30 PM CST
In force
33 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 117 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 28, 9:55 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 282158
SVRMOB
ALC131-282230-
/O.NEW.KMOB.SV.W.0238.051128T2157Z-051128T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 430 PM CST

* AT 353 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE         
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES EAST OF LINDEN TO 16  
  MILES SOUTHEAST OF LINDEN TO 15   MILES SOUTH OF LINDEN...AND      
  MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAMISON BY 410 PM CST
  CATHERINE AND GASTONBURG BY 420 PM CST
  ALBERTA BY 425 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3242 8765 3205 8768 3206 8712 3246 8710

$$
1 follow-up statement
000 
WWUS54 KMOB 282232
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CST MON NOV 28 2005

ALC131-282240-
/O.EXP.KMOB.SV.W.0238.000000T0000Z-051128T2230Z/
WILCOX AL-
430 PM CST MON NOV 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILCOX COUNTY
EXPIRED AT 430 PM CST...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
MOVED NORTH OF WILCOX COUNTY.  ANOTHER STRONG 
THUNDERSTORM...CURRENTLY JUST BELOW SEVERE LIMITS...IS CURRENTLY 
MOVING ACROSS EXTREME NORTHERN WILCOX COUNTY TO THE NORTH OF 
PRAIRIE.  THIS STORM IS CAPABLE OF SMALL HAIL...DANGEROUS CLOUD TO 
GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 50 MPH...WHICH COULD DOWN 
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL 
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS 
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3242 8765 3205 8768 3206 8712 3246 8710

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 3:03 PM CST, 54 minutes earlier.

Area forecast discussion, Nov 28, 3:03 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO MARINE
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CST MON NOV 28 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...THE LATEST SURFACE ANALYSIS
AND AREA RADARS SHOW THE FRONT ACROSS THE MID SECTION OF THE AREA
WHICH WILL MOVE EAST OF THE AREA BEFORE MIDNIGHT.  CLEARING OVER A
PORTION OF THE AREA EARLIER ALLOWED FOR A RECORD HIGH TO BE SET AT
MOBILE AND AT LEAST TIED AT PENSACOLA WITH NEAR RECORD HIGHS
ELSEWHERE.  THE HEATING HAS ALLOWED FOR CAPES TO RISE TO AROUND
2000-2500 J/KG BUT HELICITIES ARE WEAKER...100 M2/S2...BUT STILL
SUFFICIENT FOR A DIMINISHING RISK OF SEVERE WEATHER DURING THE
REMAINDER OF THE AFTERNOON.  BY ISSUANCE TIME...THE RISK OF SEVERE
WEATHER WILL BE IN THE EASTERN THIRD OF THE FORECAST AREA BUT WITH
THE ATMOSPHERE STABILIZING AND CONSIDERING THE LATEST CONVECTIVE
TRENDS...WILL LEAVE OUT THE MENTION OF POSSIBLE SEVERE OR STRONG
STORMS.  DRY AND COOL HIGH PRESSURE BUILDS INTO THE REGION TUESDAY
THROUGH WEDNESDAY.  A WEAK...DRY FRONT WILL MOVE ACROSS THE AREA ON
THURSDAY. /29

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...DRY HIGH PRESSURE MOVES ACROSS
THE REGION ON FRIDAY...BUT CONFIDENCE IN THE FORECAST DETERIORATES
QUICKLY AS THE ENSEMBLES SHOW A DIVERSE SET OF SOLUTIONS.  WILL THUS
SET THE HIGHS AND LOWS TO THE ENSEMBLE GUIDANCE MEANS.  DIFFICULTIES
ASIDE...EXPECT HIGH PRESSURE TO MOVE ACROSS THE AREA ON FRIDAY.  A
SERIES OF SHORTWAVE SYSTEMS WILL MOVE FROM THE CENTRAL PLAINS TO THE
EASTERN STATES WHILE A STRONG SURGE OF ENERGY DIVES OUT OF BRITISH
COLUMBIA AND INTO THE PLAINS.  A STRONG SURFACE LOW IS EXPECTED TO
EVOLVE OVER THE CENTRAL PLAINS AND ADVANCE EASTWARD AND BRING A
FRONT THROUGH THE AREA...BUT THE TIMING AND STRENGTH OF THIS FEATURE
AND THE EFFECT OF THE LEADING SHORTWAVE SYSTEMS ARE VAGUE...HENCE
THE USE OF THE ENSEMBLE GUIDANCE MEANS.  DEBATED WHEN TO UTILIZE
POPS IN THE EXTENDED PERIOD AND OPTED FOR FRIDAY NIGHT THROUGH
MONDAY. /29

&&

.MARINE...SURFACE FRONT WILL SLOWLY CROSS ALABAMA AND NORTHWEST
FLORIDA COASTAL WATERS TONIGHT. ANOTHER SHOT OF RE-ENFORCING AIR
WILL MOVE ACROSS TUESDAY AFTERNOON AS VORT LOBE SWINGS AROUND MAIN
UPPER LOW. SURFACE HIGH WILL MOVE OVER THE LOWER MISS RIVER VALLEY
BY WEDNESDAY...THEN GET PUSHED QUICKLY EAST AS ANOTHER UPPER SYSTEM
MOVES ACROSS THE CENTRAL US. WINDS WILL TRY TO SWITCH BACK TO
ONSHORE LATE THURSDAY/THURSDAY NIGHT...BUT A FRONT WILL CROSS MARINE
AREAS EARLY FRIDAY...RE-ENFORCING THE GENERALLY OFFSHORE FLOW
PRESENT MOST OF THE WEEK. /16

&&

.FIRE WEATHER...SUFFICIENTLY DRY AIR FLOWS INTO THE REGION TO RESULT
IN AFTERNOON RELATIVE HUMIDITIES BRIEFLY NEAR CRITICAL LEVELS OVER
THE NORTHWEST FLORIDA PANHANDLE ON TUESDAY.  THE DURATION CRITERIA
APPEARS TO BE SATISFIED OVER THE INLAND NORTHWEST FLORIDA PANHANDLE
ON WEDNESDAY SO HAVE ISSUED A FIRE WEATHER WATCH FOR THAT TIME. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      48  63  36  61 /  30  0  0  0
PENSACOLA   55  65  39  62 /  50  0  0  0
DESTIN      58  66  44  62 /  50  0  0  0
EVERGREEN   52  62  32  60 /  70  0  0  0
WAYNESBORO  42  60  32  59 /  10  0  0  0
CAMDEN      47  61  32  58 /  40  0  0  0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY UNTIL NOON TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 60 NM AND
     MOBILE BAY.
FL...FIRE WEATHER WATCH FROM 11 AM WEDNESDAY TO 5 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND
     INLAND SANTA ROSA.
     SMALL CRAFT ADVISORY UNTIL NOON TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 60 NM.
MS...NONE.

&&

29 EVERSOLE/16 MILLER
Hazardous weather outlook, Nov 28, 1:07 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED REMAINING TORNADO THREAT AREA...
NATIONAL WEATHER SERVICE MOBILE AL
107 PM CST MON NOV 28 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
100 PM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...THIS AFTERNOON THROUGH MIDDAY TUESDAY...A COLD FRONT WILL
MOVE ACROSS THE REGION THROUGH LATE AFTERNOON. A TORNADO WATCH
REMAINS IN EFFECT UNTIL 6 PM CST. THE GREATEST CHANCE FOR SEVERE
THUNDERSTORMS WILL EXIST MAINLY EAST OF INTERSTATE I-65 WHERE THE
ATMOSPHERE CONTINUES TO DESTABILIZE. AS EVIDENCE...SURFACE
TEMPERATURES HAVE WARMED INTO THE LOWER 80S ACROSS MOST OF
SOUTHWESTERN ALABAMA. THE WIND PROFILE IN THE ATMOSPHERE HAS BECOME
LESS FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT SINCE 10 AM THIS
MORNING. MOST LIKELY...THE TORNADO WATCH WILL BE CANCELLED WEST OF
I-65 BEFORE 6 PM CST.

BEHIND THE COLD FRONT...SURFACE WINDS WILL SHIFT TO THE WEST AND THE
RAINFALL WILL END WITH THE PASSAGE OF THE FRONT. A SMALL CRAFT
ADVISORY WILL BE ISSUED TONIGHT FOR MOBILE BAY AND THE COASTAL
WATERS FROM PASCAGOULA TO DESTIN AS WINDS ARE FORECAST TO BE IN THE
18 TO 23 KNOT RANGE WITH HIGHER WIND GUSTS. THESE CONDITIONS WILL
PERSIST OVER THE COASTAL WATERS THROUGH AROUND NOON TOMORROW.

.DAYS TWO THROUGH SEVEN...MIDDAY TUESDAY THROUGH SUNDAY...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS WILL NOT BE REQUIRED
THROUGH MIDDAY TUESDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 4:48 PM CSTSevere Thunderstorm WarningMOBClarke55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.